What to know about Accutane and Crohn's
The makers of Accutane no longer produce this medication, but the drug continues to be known colloquially by this name.
In the past, some case reports linked Accutane with an increased risk for inflammatory bowel diseases (IBD), including Crohn's disease.
This article will look at the research on the possible link between Crohn's disease and taking isotretinoin.
What is Accutane?
Accutane is a prescription acne treatment.
Accutane is the former brand name of a drug called isotretinoin, which is an oral derivative of vitamin A. People take this medication when they have acne that is painful or so severe that it affects their quality of life.
Most people will see a reduction in acne symptoms after taking Accutane for about 4 to 6 months.
Although the original manufacturers of Accutane have stopped making it, other manufacturers sell oral isotretinoin under different brand names, including Absorica, Claravis, Amnesteem, Myorisan, and Zenatane.
Some online pharmacies and illegal operations may also sell medications that they label as "Accutane."
Is there a link between Crohn's disease and Accutane?
The suspected link between Crohn's disease and Accutane came from case reports that connected taking Accutane with an increased risk for Crohn's disease.
In these case reports, doctors and researchers provided details on specific patients that they believed to have Crohn's disease as a result of their Accutane treatment.
However, the number of cases of IBD that may have related to Accutane was very small. Doctors reported only 85 such cases to the U.S. Food and Drug Administration (FDA), despite there having been more than a million isotretinoin users in the U.S. alone.
Follow-up studies did not find any correlation between isotretinoin use and the development of IBD.
Research from 2014 looked at the medical records of 1,078 people who had taken isotretinoin and compared this data against people with an IBD diagnosis.
The researchers found that the incidence of IBD was lower in people who had taken isotretinoin than in those who had not.
As a result, the researchers could not confirm an increased risk for IBD after taking isotretinoin.
However, they did suggest that isotretinoin could potentially influence IBD by:
- causing cell death in the intestinal lining, which could lead to ulcers and inflammation
- revealing pre-existing IBD
- coincidentally co-occurring with IBD, as an IBD diagnosis is most common in young people, in whom acne is also more prevalent
If a person takes isotretinoin and symptoms of Crohn's disease appear, doctors will often recommend discontinuing the medication to see if these symptoms improve.
If the Crohn's symptoms do improve, this may support the theory that taking isotretinoin reveals mild, pre-existing IBD.
Other risks of Accutane
Side effects of Accutane can include nausea and stomach pain.
Accutane's most well-known side effect is the risk of congenital abnormalities.
Other side effects that Accutane may cause include:
- dry skin
- stomach pain
According to the FDA, there have also been reports of people experiencing depression or having suicidal thoughts while taking isotretinoin. As a result, doctors must closely monitor people for symptoms of depression while they are taking this drug.
About Crohn's disease
Doctors do not know the exact cause of Crohn's disease, but it is likely that a combination of genetic, immune-related, and environmental factors all contribute to the condition.
Crohn's disease is more common in people between the ages of 15 and 35, but it can occur at any age.
The symptoms of Crohn's disease include:
- abdominal cramping and pain
- feeling as though the bowels are not empty after a bowel movement
- frequent constipation
- frequent sudden and strong urges to go to the bathroom
- night sweats
- persistent diarrhea
- weight loss
The early identification of Crohn's disease can help a person reduce intestinal damage.
Some case reports have suggested a potential link between Crohn's disease and Accutane.
However, studies have not proven that Accutane, or any other brand of isotretinoin, increases the risk of developing Crohn's disease.
If a person who takes or has taken isotretinoin develops Crohn's disease, they should notify a doctor.